CASE REPORT
Year : 2019  |  Volume : 13  |  Issue : 3  |  Page : 240-242

Calcium salt administration for circulatory shock due to severe hyperkalemia


Department of Emergency Medicine and Critical Care, College of Medicine, King Saud University Medical City, Riyadh, Saudi Arabia

Correspondence Address:
Dr. Zohair Al Aseri
Department of Emergency Medicine and Critical Care, College of Medicine, King Saud University Medical City, Riyadh - 11472
Saudi Arabia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sja.SJA_708_18

Rights and Permissions

Patients with severe hyperkalemia may present hemodynamic instability. The use of intravenous (IV) calcium for the treatment of hyperkalemia is based on sparse evidence. We hypothesized that the administration of calcium salts would decrease mortality in patients with severe hyperkalemia and circulatory shock. We report a case of a 56-year-old female who presented to an academic emergency department with acute confusion, lethargic mental status, and circulatory shock. Venous blood gas showed a potassium concentration of 7.9 mmol/L. The patient was given 2 g of IV calcium gluconate. The patient started to regain consciousness, and her blood pressure began to normalize. This emergency management led to an almost immediate resolution of the circulatory shock without the need for cardiac pacing. We conclude that hyperkalemia should be suspected in any patient presenting with acute onset of hypotension and bradycardia. IV calcium salts should be used for hemodynamic instability due to hyperkalemia.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed184    
    Printed1    
    Emailed0    
    PDF Downloaded18    
    Comments [Add]    

Recommend this journal